What can I do to help my +partner 's depression?
Jul 13, 2005
My life-partner has been positive for over 15 years, has good doctors and takes his medicine on schedule. He has been getting quite depressed recently, and I need some suggestions on how to help him. He is retired, active with his hobbies and our church. He tells me about his depression but I cannot seem to help him. I mentioned medications that can help depression and he said that he does not want to take those. Any suggestions would be appreciated.
Response from Dr. Horwath
There are several possibilities. First, consider whether he is taking any medication that might cause depression. Some antiretroviral medications can cause depression, such as Sustiva. Similarly, some other medications, such as corticosteroids (e.g. Prednisone) can cause depression. Second, some common illnesses associated with HIV can resemble depression. You might have his doctor check him for Addison's disease, hypothyroidism, anemia, and hypotestosteronism, all of which can masquerade as depression.
If no medical cause is found, he should consider getting into some psychotherapy. Cognitive and interpersonal therapy are both helpful for depression. If all else fails, he should reconsider his stance about taking antidepressants. They can be life saving for some people with depression.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Are Genital Warts Deadly?
- Is A Brownish Discoloration Vaginal Discharge Means You Have A Std?
- Other Causes Of Trichomoniasis
- What Is The Rate Of Death To Teens From Stds?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.